Virginia, 2006

Damaging Wind in Virginia, July 19, 2006

July 19, 2006 · NWS MRX · 1 event in 1 county or zone

Two trees were reported down in Possum Hollow in the Dryden area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Two trees were reported down in Possum Hollow in the Dryden area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 19, 8:00 PM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 19, 8:00 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EDT WED JUL 19 2006

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONT ACROSS
SOUTHWEST VA...WITH LOCAL RADARS REVEALING AN ISOLATED TSTORM NEAR
THIS FRONT. EVENING CONVECTION SHOULD CONTINUE TO DISSIPATE OVER THE
NEXT HOUR OR SO WITH THE SETTING OF THE SUN. WILL PLAN TO UPDATE THE
FORECAST LATER THIS EVENING TO REMOVE THE MENTION OF EVENING PRECIP.
TEMPS LOOK TO BE ON TRACK AND WILL NOT CHANGE.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Jul 19, 4:30 AM EST, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT WED JUL 19 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-201000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
430 AM CDT WED JUL 19 2006 /530 AM EDT WED JUL 19 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON FRIDAY...THE COMBINATION OF WEAK INSTABILITY...STRONG AFTERNOON
HEATING AND INCREASING MOISTURE WILL ALLOW SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE SOUTHERN APPALACHIAN REGION.
SOME OF THESE STORMS MAY REACH STRONG TO SEVERE LEVELS WITH THE MAIN
CONCERN STRONG GUSTY WINDS.  ADDITIONALLY...BRIEF HEAVY RAINFALL IS
POSSIBLE WITH SOME OF THE STORMS AND MAY CAUSE LOCALIZED MINOR
FLOODING MAINLY IN LOW LYING AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED FRIDAY AFTERNOON.

In the hours before

Special weather statement, Jul 19, 7:08 PM EST, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EDT WED JUL 19 2006

TNZ069-071-200115-
KNOX-NW BLOUNT-
808 PM EDT WED JUL 19 2006

...STRONG THUNDERSTORMS WERE AFFECTING BLOUNT AND KNOX COUNTIES...

AT 806 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KNOXVILLE. RADAR INDICATED
LITTLE MOVEMENT WITH THESE STORMS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN
Special weather statement, Jul 19, 7:52 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT WED JUL 19 2006

TNZ018-VAZ008-200115-
JOHNSON-WASHINGTON-
852 PM EDT WED JUL 19 2006

...A STRONG THUNDERSTORM WAS AFFECTING JOHNSON AND WASHINGTON
COUNTIES...

AT 849 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABINGDON....MOVING SOUTH AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jul 19, 10:23 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 PM EDT WED JUL 19 2006

TNZ016-200430-
HAWKINS-
1123 PM EDT WED JUL 19 2006

...A STRONG THUNDERSTORM WAS AFFECTING HAWKINS COUNTY...

AT 1118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF SURGOINSVILLE NEAR CHURCH
HILL. THIS STORM WAS NEARLY STATIONARY AND THEREFORE...LOCALIZED
FLOODING IS POSSIBLE. REMEMBER...DONT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD...ESPECIALLY AT NIGHT...THE WATER MAY BE TOO DEEP
FOR SAFE PASSAGE.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO LARGE HAIL AND STRONG WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
Special weather statement, Jul 19, 11:18 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1218 AM EDT THU JUL 20 2006

VAZ006-008-200445-
RUSSELL-WASHINGTON-
1218 AM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM WAS AFFECTING RUSSELL AND WASHINGTON
COUNTIES...

AT 1212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LEBANON....MOVING EAST AT
5 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Local storm report, Jul 19, 11:24 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1224 AM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
07/20/2006                   HAWKINS            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS THE ENTIRE NORTHEAST PART OF
            THE COUNTY. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Jul 19, 11:35 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1235 AM EDT THU JUL 20 2006

VAZ001-005-200500-
LEE-SCOTT-
1235 AM EDT THU JUL 20 2006

...A STRONG THUNDERSTORM WAS AFFECTING LEE AND SCOTT COUNTIES...

AT 1230 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTH OF BIG STONE GAP....MOVING
NORTHEAST AT 5 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The radar

The Knoxville radar (KMRX), 79 km away, was scanning. The volume nearest the first event began at 04:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
July 19, 11:46 PM EST
Where
Lee County, Dryden
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
36.767, -82.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519322.